Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 17, 2002, 9:45 PM CDT for Shelby County, Iowa. It was in force for 15 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 9:45 PM CDT (02:45 UTC)
- Expired
- Apr 17, 2002, 10:00 PM CDT
- In force
- 15 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Shelby County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:46 PM CDT | Hail 0.75 | Irwin, IA | |
| Apr 17, 9:50 PM CDT | Hail 1 | Gray, IA | |
| Apr 17, 10:00 PM CDT | Hail 0.88 | Gray, IA | |
| Apr 17, 10:02 PM CDT | Hail 1.75 | Aspinwall, IA | |
| Apr 17, 10:08 PM CDT | Hail 1 | Manning, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 180245 SVROMA IAC165-180300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 943 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 1000 PM CDT * AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER IRWIN...OR ABOUT 56 MILES NORTHEAST OF OMAHA...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED ARE RURAL AREAS NORTH AND EAST OF IRWIN. IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4189 9532 4171 9527 4177 9486 4197 9492 GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:00 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Apr 17, 3:00 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT WED APR 17 2002 18Z SFC ANALYSIS SHOWED LOW PRESSURE DEVELOPING OVER WY WHILE STALLED BOUNDRY ACROSS NRN KS AND NRN MO WAS STARTING TO LIFT NORTH. SHARP LOW LEVEL MOISTURE GRADIENT IN PLACE OVER EASTERN KANSAS. COMBINATION OF INCREASING SOUTH FLOW AND ADVECTION OF THE LOW LEVEL MOISTURE INTO THE CWA TONIGHT SHOULD PREVENT TEMPS FROM FALLING OFF MUCH OVERNIGHT SO HAVE BOOSTED MINS TO THE 60S AS A RESULT. WILL CONTINUE WITH MENTION OF SLGT CHC THUNDER TONIGHT AS WESTERN SYSTEM GETS ORGANIZED AND WARM FRONT LIFTS ACROSS THE CWA. MODELS SIMILAR IN TAKING SFC LOW ACROSS SD TONIGHT AND INTO SWRN MN ON THURSDAY WITH FRONT MOVING THROUGH SERN PARTS OF THE CWA DURING MAX HEATING. ETA INDICATES BEST INSTABILITY BY THAT TIME EAST OF THE AREA BUT WILL NONETHELESS STAY WITH SOME LOW POPS AS FRONT MOVES THROUGH AND COLD ADVECTION KICKS IN OVER THE AREA. SOME MODEL DIFFERENCES IN EXTENDED PERIOD AS EXTENDED ETA SHOWING H85 BOUNDRY LITTLE FURTHER NORTH THAN AVN IN 72-84HRS SO WILL MENTION LOW POPS SAT AFTN/SAT NIGHT. BASED ON NEW AVN WILL ALSO TAKE OUT POPS FOR SUNDAY AND MONDAY AND LEAVE CHANCE IN FOR TUE/WED. TEMPERATURES WILL AGAIN PRESENT A CHALLENGE AS FRONT MOVES THROUGH ON THURSDAY WITH STRONG CONTRAST EITHER SIDE OF FRONT. WILL LEAN TOWARD WARMER ETA AT THIS TIME WITH SERN AREAS REACHING UPPER 80S. MUCH COOLER THURSDAY NIGHT INTO THE WEEKEND AS HIGH BUILDS DOWN WITH SEASONAL READINGS REMAINDER OF EXTENDED PERIOD. FOBERT ... 330 AM CDT WED APR 17 2002 FORECAST CHALLENGES...RETURN OF SFC FNT AND DVLPMENT OF TSRA THIS AFTERNOON AND TONIGHT. SYNOPSIS...AFTER AN ACTIVE SVR WX NIGHT FOR THE FCST AREA...NEGATIVELY TILTED TROF SWEEPS NORTHEAST...SHIFTING THE TSRA TO MN-IA-ERN KS. SFC FNT PUSHING THRU SW IA NOW AND DEWPOINTS HAVE FALLEN TO THE 30S/40S BEHIND THE FNT AND THE WNDS HAVE DIMINISHED SIGNIFICANTLY. FORECAST...ERLY THIS AM MINOR SHORTWAVE FCST BY ETA TO PRODUCE PRECIP...HOWEVER SHORT TERM AVN/RUC DRY. STLT INDICATING STG DRYING AND SUBSIDENCE AND WILL KEEP VERY SHORT TERM FCST DRY. MAIN UPR LOW OVR WA CONSISTENTLY FCST BY BOTH THE ETA/AVN TO WEAKEN AND SPLIT INTO TWO LOWS NR OR AND MT BY 06Z TONIGHT. SHORT TERM FCST INVOLVES SFC FNT KS/MO THAT PUSHES N INTO SE NEB/SRN IA LATE TAF. MODELS DIFFER ON THE LOCATION OF THE SFC LO AT 00Z WITH THE ETA/AVN SIMILAR OVR ERN WY AND THE NGM FARTHER N OVR ERN MT. NGM CONTINUES NWD BIAS AT 12Z AS ETA/AVN HAS THE SFC LO OVR ERN SD AND SFC FNT INTO ERN NEB. MID DAY THU THE FNT EXITS THE FCST AREA AND SFC HI PRES BUILDS IN FM MT. HI PRES RMNS OVR THE FCST AREA WELL INTO THE EXTENDED. DAYS 1 AND 2...MODEL TRENDS CONTINUE TO WEAKEN SHORT WAVE TROF AND ETA SEEMS TO HANDLE THIS BEST. DAY1 SPC OUTLOOK HAS ERN NEB AND WRN IA IN SLGHT RISK FOR DAY 1 VALID THRU 12Z 4/18. WAA/INSTABILITY/FAVORABLE SHEAR PROFILES DEVELOP LATE THIS AFT AND INCREASES THIS EVE. CAPE VALUES INCREASE TO 1-2K J/KG ACRS SE NEB TAF AND 2-3K J/KG THIS EVE. HAVE INCLUDED CHC FOR TSRA LATE TAF SE AND ALL OF THE FCST AREA TON AND LEFT THU DRY. TEMPERATURES TAF MID 70S N TO LOWER 80S S. S/SE WINDS TO INCREASE LATE THIS AFT AND EVE INTO THE BREEZY CATEGORY. DURING THE DAY THE SFC BOUNDARY PUSHES ACRS THE FCST AREA. FOR NOW HAVE MAINLY GONE DRY FOR THE REST OF THU/FRI AS THE SFC BOUNDARY/MID LEVEL WAA AFFECTS LOCATIONS FARTHER S. EXTENDED...SAT-TUES. SFC HI PRES AND NE FLO IS FCST FOR THE AREA SAT AND SUN. THERE ARE SOME TIMING DIFFERENCES WITH THE NEW MRF. THE OLD MRF HAD 30/40 POPS FOR SEVERAL DAYS. THE NEW MRF STILL HAS 30/40 POPS...HOWEVER...HAS THE GREATEST CHC PRECP SUN AND WED. ZAPOTOCNY IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...NONE. FOBERT
In the hours before
Special weather statement, Apr 17, 5:12 PM CDT, 4 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT WED APR 17 2002 STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A WARM FRONT WILL LIFT NORTH ACROSS EASTERN NEBRASKA AND WESTERN IOWA TONIGHT...AS A LOW PRESSURE SYSTEM MOVES FROM WYOMING ACROSS SOUTHERN SOUTH DAKOTA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA AS WARM MOIST AIR IS LIFTED OVER THE SURFACE FRONT. A LOW LEVEL JET WILL ALSO ADD TO THE INSTABILITY. THE INSTABILITY WILL BE WEAKLY CAPPED BY A LAYER OF WARM AIR AT MID LEVELS OF THE ATMOSPHERE. IF THE CAP BREAKS...RAPID THUNDERSTORM DEVELOPMENT WILL BE LIKELY. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
Local storm report, Apr 17, 8:20 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
820 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM FREMONT NE .75 INCH HAIL
04/17/02 DODGE REPORTED BY PUBLIC.
0745 PM HERMAN NE 1.75 INCH HAIL
04/17/02 WASHINGTON REPORTED BY COOPERATIVE
OBSERVER.
0800 PM 6 SW PISGAH IA .88 INCH HAIL
04/17/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.
0807 PM 8 SE TEKAMAH NE 1.75 INCH HAIL
04/17/02 BURT REPORTED BY PUBLIC.
0810 PM 2 S MONDAMIN IA 1 INCH HAIL
04/17/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 17, 9:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
908 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM 3 S WOODBINE IA 1 INCH HAIL
04/17/02 HARRISON REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 9:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM MONDAMIN IA 1.25 INCH HAIL
04/17/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.
0832 PM MONDAMIN IA 1.50 INCH HAIL
04/17/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.
0839 PM 3 N LOGAN IA 0.75 INCH HAIL
04/17/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 51 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 31 min |
| Apr 17, 8:42 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 33 min |
| Apr 17, 9:13 PM CDT | Tornado Warning | OAX | Shelby | 32 min |
| Apr 18, 4:51 PM CDT | Severe Thunderstorm Warning | OAX | Page | 24 min |
| Apr 18, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.